Hydroxychloroquine causes severe vacuolar myopathy in a patient with chronic graft-versus-host disease

Javier Bolaños-Meade, Lan Zhou, Ahmet Hoke, Andrea Corse, Georgia Vogelsang, Kathryn R. Wagner

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

A 51-year-old man developed progressive debilitating limb and respiratory muscle weakness while undergoing treatment for chronic graft-versus-host disease secondary to allogeneic bone marrow transplant for mantle cell lymphoma. He had a normal serum creatine kinase level and acetylcholine receptor antibodies were negative. Electromyography showed a severe, nonirritable myopathy and a sensory motor axonal polyneuropathy. A muscle biopsy showed a necrotizing, vacuolar myopathy with many fibers containing autophagic and red-rimmed vacuoles, suggestive of an amphiphilic drug myopathy. The patient's strength and function improved significantly after discontinuation of hydroxychloroquine.

Original languageEnglish (US)
Pages (from-to)306-309
Number of pages4
JournalAmerican Journal of Hematology
Volume78
Issue number4
DOIs
StatePublished - Apr 1 2005

Keywords

  • Graft-versus-host disease
  • Hydroxychloroquine
  • Myopathy
  • Vacuolar myopathy

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Hydroxychloroquine causes severe vacuolar myopathy in a patient with chronic graft-versus-host disease'. Together they form a unique fingerprint.

Cite this